MAUDE Adverse Event Report: STRYKER TRAUMA KIEL REDUCTION INSTRUMENT T2 KIDS SMALL; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL REDUCTION INSTRUMENT T2 KIDS SMALL; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 0193-3200
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/10/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
It was reported: today we were doing a femoral nail on a (b)(6) year old male at (b)(6) the surgeon was having a difficult time reducing the femur so we grabbed the ¿f tool¿ ((b)(4)) to help with reduction.She had to apply a fair amount of force to reduce the femur back together and as a result, one of the black pieces that connects to the larger rod broke right around the base of the threads.We were able to find a substitute tool and continue with the case.
 
Additional Manufacturer Narrative
Correction: refer to d4 lot number.The reported event that reduction instrument t2 kids small was alleged of issue ¿instrument - breakage during implantation¿ could be confirmed, since the device was returned for evaluation and matches the reported failure mode.The above mentioned reduction instrument small consists of 3 components ¿ the metal reduction rod and two (carbon) radiolucent rods.The catalogue number of the rods is only used during manufacturing and is therefore not engraved on the devices.As per the visual inspection, one of the received carbon radiolucent rods was found to be significantly damaged around the thread undercut.The threads of the rod remained in the reduction instrument, the rest of the carbon rod remained undamaged and it simply snapped off near thread undercut.The breakage surface showed the typical structure of a forced fracture due to overload.No further visible damage was found.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the above facts and with the help of additional information received, it could be ascertained that the root cause is user related and specifically forced fracture due to overload on the carbon rod during reduction.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
It was reported: today we were doing a femoral nail on a 13 year old male at (b)(6) hospital in (b)(6).The surgeon was having a difficult time reducing the femur so we grabbed the ¿f tool¿ (0193-3200) to help with reduction.She had to apply a fair amount of force to reduce the femur back together and as a result, one of the black pieces that connects to the larger rod broke right around the base of the threads.We were able to find a substitute tool and continue with the case.

Brand Name
REDUCTION INSTRUMENT T2 KIDS SMALL
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
DE  D-24232
MDR Report Key10035134
Report Number0009610622-2020-00189
Device Sequence Number11416659
Product Code LXH
UDI-Device Identifier04546540678522
UDI-Public04546540678522
Combination Product (Y/N)N
Initial Reporter StateMT
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/08/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number0193-3200
Device Catalogue Number01933200
Device Lot NumberK07294D
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/12/2020
Initial Date Received by Manufacturer 04/10/2020
Supplement Date Received by Manufacturer06/11/2020
Initial Report FDA Received Date05/07/2020
Supplement Report FDA Received Date07/08/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age13 YR
Patient Weight59